Iowa, 2013Flash Flooding in Iowa, May 26, 2013
May 26, 2013 · NWS DVN · 8 events in 4 counties and zones
Low pressure was located in western South Dakota with a stationary front extending into eastern Missouri on May 26-27, 2013. North of the front temperatures were only in the 50s in eastern Iowa but to the south readings were in the 80s with dewpoints in the 60s.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure was located in western South Dakota with a stationary front extending into eastern Missouri on May 26-27, 2013. North of the front temperatures were only in the 50s in eastern Iowa but to the south readings were in the 80s with dewpoints in the 60s. A strengthening low level jet impinging on the frontal boundary helped to trigger numerous training thunderstorms across the area. This led to flash flooding in many areas with roads closed. In Louisa county a trained spotter reported Highway 92 between Cotter and Columbus Junction had water flowing across it in many locations. One section had large debris washed onto the highway that included railroad ties and logs.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 26, 5:02 AM CST, 28 minutes earlier.
Area forecast discussion, May 26, 5:02 AM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
602 AM CDT SUN MAY 26 2013
.UPDATE...
ISSUED AT 600 AM CDT SUN MAY 26 2013
NEARLY STATIONARY LINE OF THUNDERSTORMS ALONG THE ELEVATED
BOUNDARY EXTENDED FROM MARSHALLTOWN SOUTHEAST THROUGH
SIGOURNEY...WASHINGTON...TO JUST NORTHEAST OF BURLINGTON AND
MACOMB AT 5 AM. A WEAK SHORTWAVE APPEARS TO BE MOVING OUT OF
CENTRAL IOWA EFFECTIVELY ENHANCING THE CONVECTION AND SENDING A
SOUTHEAST MOVING RIPPLE ALONG THE LINE THROUGH SOUTHEAST IOWA. AT
THE SAME TIME...THIS SAME FEATURE WAS LIKELY ALSO CAUSING THE NEW
CELLS DEVELOPING OVER NORTHERN MO AND S CENTRAL IA RACING
NORTHEAST ALONG THE LOW LEVEL JET ON A COLLISION COURSE WITH THE
LINE. THIS WILL LIKELY ENHANCE THE ONGOING HEAVY RAIN OVER KEOKUK COUNTY
WHERE A FLASH FLOOD WARNING WAS ISSUED...AND ALSO RESULT IN
SCATTERED SHOWERS AND THUNDERSTORMS REDEVELOPING SOUTH OF THE
CURRENT AXIS IN SOUTHEAST IOWA AND FAR NE MO. WITH LITTLE
NORTHWARD PUSH OF THE LINE OVERALL...THE NORTHERN AND EASTERN
PORTIONS OF THE FORECAST AREA WILL LIKELY REMAIN DRY UNTIL THE
REMNANTS OF THE LARGER MCS OVER NW IA STREAM E-SE OVER THE REGION
LATER THIS MORNING.
LATEST MODELS CONTINUE TO HAVE A POOR PLACEMENT ON THIS AND OTHER
CONVECTIVE COMPLEXES EARLY THIS MORNING. FOLLOWING THE MID LEVEL
FLOW AND RIDGE POSITION...WOULD EXPECT THE NW IA SYSTEM TO TRACK E
TO E-SE TODAY...ACROSS THE NORTHERN HALF OF THE FORECAST AREA. AS
THIS AREA HAS NOT SEEN RECENT HEAVY RAINFALL...THIS SHOULD NOT
CAUSE ANY ISSUES. HOWEVER...IF THE COMPLEX WERE TO TURN MORE
SOUTHEAST AND MOVE ACROSS EAST CENTRAL AND SOUTHEAST IA...AN
EXPANSION TO THE FLASH FLOOD WATCH WOULD BE NEEDED. WILL CONTINUE
TO MONITOR TRENDS CLOSELY.
SHEETS
&&
.SYNOPSIS...
ISSUED AT 330 AM CDT SUN MAY 26 2013
ELEVATED CONVERGENCE ZONE OF A 30 TO 40 KT LOW LEVEL JET HAS FOCUSED
HEAVY RAIN PRODUCING THUNDERSTORMS ACROSS CENTRAL AND SOUTHEAST IA
EARLY THIS MORNING. LARGER MCS COMPLEXES WERE FURTHER UPSTREAM
ACROSS SD AND NW IA.
&&
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 330 AM CDT SUN MAY 26 2013
BUSY SHORT TERM THIS EARLY THIS MORNING AND DISCUSSION WILL BE
BRIEF. PRIMARY CONCERN IS POTENTIAL FOR FLASH FLOODING WITH REPEATED
ROUNDS OF MCS ACTIVITY. CURRENT AXIS OF THUNDERSTORMS ALONG THE
ELEVATED FRONT FED BY THE LOW LEVEL JET AND VERY HIGH MOISTURE AT
850 MB OVER EAST CENTRAL TO SOUTHEAST IA WILL LIKELY DISSIPATE
WITH SUNRISE. HAVE ISSUED A FLASH FLOOD WATCH FOR THIS SHORT TERM
THREAT AREA AS DISCUSSED IN THE HYDRO SECTION. FOCUS THEN TURNS TO
THE MORE ORGANIZED MCS MOVING INTO NW IA THAT MAY BE ON A PATH TO
MOVE ACROSS THE FORECAST AREA THIS MORNING INTO EARLY AFTERNOON.
WITH HIGH PW AIR ALREADY FEEDING INTO THIS SYSTEM...ADDITIONAL
MODERATE TO HEAVY RAINFALL WILL CONTINUE TO BE A THREAT.
OVERALL...FORECAST REMAINS UNCHANGED WITH LIKELY ANOTHER DAY OF
WIDESPREAD RAIN AND A FEW THUNDERSTORMS. DEPENDING ON PRECIPITATION
TRENDS...HIGHS FROM THE LOWER 60S NORTH TO LOWER 70S IN THE FAR
SOUTH MAY BE AGAIN BE TOO OPTIMISTIC.
TONIGHT...CONFIDENCE IN SPECIFIC TIMING OF ADDITIONAL CONVECTIVE
SYSTEMS REMAINS LOW AND HAVE CONTINUED A BROAD BRUSHED HIGH POP
FORECAST OVER MOST OF THE FORECAST AREA. LOWEST CHANCES WILL BE IN
THE FAR NE...FARTHEST AWAY FROM THE PERSISTENT ELEVATED CONVERGENCE
ZONE.
.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 330 AM CDT SUN MAY 26 2013
THE MCS PARADE IS FORECAST TO CONTINUE THROUGH TUESDAY MORNING...
AND PERIODS OF HEAVY RAIN WILL EXACERBATE RIVER FLOODING AND COULD
RESULT IN LOCALIZED FLASH FLOODING.
ON MONDAY THE SURFACE AND 850MB WARM FRONTS WILL LINGER OVER THE
CWA WITH REMNANT NOCTURNAL ACTIVITY LIKELY ASSOCIATED NEAR THE
BOUNDARIES. EXTENSIVE CLOUDINESS MAY LIMIT AFTERNOON AND EVENING
ACTIVITY...HOWEVER IF WE SEE SOME SUNSHINE AND STORMS DO DEVELOP...
THEY SHOULD BE IN A BETTER CAPE AND SHEAR ENVIRONMENT THAN WE
HAVE EXPERIENCED THIS WEEKEND. THUS SEVERE WEATHER CANNOT BE RULED
OUT...ALTHOUGH FORECAST SOUNDINGS LOOK SOMEWHAT TOO MOIST FOR
ANYTHING WIDESPREAD AND SIGNIFICANT.
BY TUESDAY MORNING THE UPPER LEVEL RIDGE AXIS SLIDES EAST OF THE
CWA AND SOUTHWEST FLOW ALOFT WILL PUSH THE WARM FRONT JUST NORTH
OF THE CWA. TEMPS WILL WARM NICELY AS WE SIT IN THE WARM SECTOR...
WHILE POP CHANCES WILL PERSIST MAINLY FOR THE POTENTIAL OF STORMS
IN THE PROXIMITY OF THE FRONTAL BOUNDARY.
LATER IN THE WEEK AS THE UPPER LOW BEGINS TO MOVE INTO THE
NORTHERN PLAINS/UPPER MIDWEST...OUR STORM CHANCES INCREASE AGAIN.
THE GFS IS A BIT MORE AGGRESSIVE THAN THE ECMWF WITH THE FRONTAL
TIMING...BUT IN EITHER CASE...THE ENVIRONMENT HOLDS POTENTIAL FOR
MORE LOCALLY HEAVY RAIN AND SEVERE WEATHER. WOLF
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 600 AM CDT SUN MAY 26 2013
A NEARLY STATIONARY LINE OF THUNDERSTORMS ACROSS SOUTHEAST IA AND
W CENTRAL IL WILL GRADUALLY DISSIPATE...BUT STILL KEEP AT LEAST
VICINITY THUNDERSTORMS AT CID...BRL AND POSSIBLY MLI THROUGH MID
MORNING WHILE CIGS REMAIN IN A 2000 TO 4000 FT RANGE. A LARGER
COMPLEX OVER NW IA IS EXPECTED TO DRIFT E-SE...SENDING RAIN AND
SCATTERED THUNDERSTORMS...ALONG WITH MVFR TO POSSIBLY IFR CONDITIONS OVER
ALL SITES LATER THIS MORNING THROUGH EARLY AFTERNOON. ADDITIONAL
ROUNDS OF THUNDERSTORMS ARE EXPECTED TONIGHT...BUT WILL BE
DIFFICULT TO PIN DOWN IN THE FORECASTS. WILL CONTINUE TO KEEP THE
OUTLOOK PERIODS SIMPLIFIED WITH MAINLY PREVAILING FLIGHT
CONDITIONS...LEAVING DETAILS FOR LATER FORECASTS AS CONFIDENCE
INCREASES.
SHEETS
&&
.HYDROLOGY...
ISSUED AT 330 PM CDT SAT MAY 25 2013
HAVE ISSUED A FLASH FLOOD WATCH FOLLOWING SHORT TERM CONVECTIVE
TRENDS WITH THE STALLED ELEVATED CONVERGENCE ZONE ALREADY SHOWN BY
RADAR PRODUCING RELATIVELY SMALL AREAS OF 3 TO 4 INCHES OF
RAINFALL...PRIMARILY OVER CENTRAL AND SE KEOKUK CO. THIS AREA OF
EAST CENTRAL IA IS OF GREATEST RISK DUE TO HAVING RECEIVED HIGHER
RAINFALL TOTALS FROM YESTERDAY/S EVENT. THESE THUNDERSTORMS WILL
CONTINUE AND EDGE SLOWLY EAST-NE OVER THE NEXT SEVERAL HOURS. WILL
CLOSELY WATCH THE MCS MOVING INTO NW IA FOR A NEED TO EXPAND THE
FLASH FLOOD OVER MORE OF EASTERN IA TODAY AND TONIGHT.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH UNTIL 11 AM CDT THIS MORNING FOR BENTON-IOWA-
JOHNSON-KEOKUK-WASHINGTON.
IL...NONE.
MO...NONE.
&&
UPDATE...SHEETS
SYNOPSIS...SHEETS
SHORT TERM...SHEETS
LONG TERM...WOLF
AVIATION...SHEETS
HYDROLOGY...SHEETSHazardous weather outlook, May 26, 2:58 AM CST, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
358 AM CDT SUN MAY 26 2013
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-270900-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
358 AM CDT SUN MAY 26 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
A COMPLEX OF THUNDERSTORMS THIS MORNING AND THE EXPECTED
DEVELOPMENT OF ANOTHER COMPLEX OF THUNDERSTORMS TONIGHT WILL
RESULT IN A FLASH FLOOD THREAT ACROSS PARTS OF THE AREA. EAST
CENTRAL IOWA IS MOST AT RISK THIS MORNING...BUT THE RISK AREA
LATER TONIGHT IS NOT YET CLEARLY DEFINED.
AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A CONTINUATION OF THIS WEST AND STORMY PATTERN THROUGH TUESDAY
WILL MAINTAIN A FLOOD AND FLASH FLOOD THREAT EACH DAY. SEVERE
WEATHER IS POSSIBLE LATE MONDAY...THOUGH THE RISK APPEARS LOW AT
THIS TIME.
TOWARD THE END OF THE WEEK INTO NEXT WEEKEND...PASSAGE OF A COLD
FRONT WILL TRIGGER ANOTHER ROUND OF THUNDERSTORMS. LOCALLY HEAVY
RAIN AND SEVERE WEATHER ARE POSSIBLE. DETAILS ON THOSE THREATS WILL
BECOME EVIDENT BY MID WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER RAINFALL REPORTS TODAY AND THE NEXT FEW DAYS WOULD BE
APPRECIATED.
WOLF
Flash Flood, Keokuk
- When
- May 26, 5:30 AM CST
- Where
- Keokuk County, 3.79 mi SW of Keswick to 3.79 mi SE of Keswick
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 41.410, -92.280
Trained spotter reported very heavy rains with creeks out of their banks and flash flooding occurring.
Flash Flood, Iowa
- When
- May 26, 4:18 PM CST
- Where
- Iowa County, 0.69 mi N of Koszta to 0.69 mi W of Koszta
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 41.830, -92.200
A trained spotter reported water over the roadway on Highway 212 in northwest Iowa county.
Flash Flood, Scott
- When
- May 26, 5:15 PM CST
- Where
- Scott County, 0.86 mi NW of Panorama Park to 0.86 mi W of Panorama Park
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 41.560, -90.480
Broadcast media reported detours from River Drive to Grant Street is flooded in Davenport with vehicles getting stuck in the water.
Flash Flood, Iowa
- When
- May 26, 5:17 PM CST
- Where
- Iowa County, 2 mi N of Marengo to 2 mi W of Marengo
- Cause
- Heavy Rain
- Reported by
- CoCoRaHS
- Coordinates
- 41.829, -92.070
Flooding was reported over Highway 6 through Marengo and just to the east.
Flash Flood, Louisa
- When
- May 26, 7:30 PM CST
- Where
- Louisa County, 0.52 mi E of Wapello to 0.52 mi N of Wapello
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 41.180, -91.190
Law enforcement reported several roads closed due to flash flooding over the southern portions of Louisa county.
Flash Flood, Iowa
- When
- May 26, 8:00 PM CST
- Where
- Iowa County, 0.52 mi W of Williamsburg to 0.52 mi SW of Williamsburg
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 41.670, -92.010
Law enforcement reported numerous county roads impacted by water.
Flash Flood, Scott
- When
- May 26, 8:48 PM CST
- Where
- Scott County, 2.32 mi NNW of Davenport to 2.32 mi SW of Davenport
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 41.560, -90.600
Broadcast media reported Duck Creek out of it's banks and flowing across Eastern Avenue in Davenport.
Flash Flood, Louisa
- When
- May 26, 10:17 PM CST
- Where
- Louisa County, 2.19 mi WNW of Columbus City to 2.19 mi SW of Columbus City
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 41.280, -91.420
A trained spotter reported Highway 92 between Cotter and Columbus Junction had water flowing across it in many locations. One section had large debris washed |onto the highway that included railroad ties and logs.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Iowa, May 26 to 27, 20131 death · $2.3 million · EF0 · 32 events
- Lightning Strike in Illinois, May 26, 20131 death · 1 event
- Flooding in Iowa, May 26 to 31, 2013$2.4 million · 16 events
- Flash Flooding in Iowa, May 26 to 27, 2013$1.1 million · 3 events
- Flooding in Iowa, May 26 to 30, 2013$150,000 · 5 events
- Hail in Nebraska, May 26 to 27, 2013$150,000 · 2 in hail · 5 events
- Damaging Winds in Arkansas, May 26 to 29, 2013$80,000 · 52 kt wind · 2 events
- Flooding in Iowa, May 26 to 29, 2013$60,000 · 2 events
- Rip Current in Florida, May 26, 20133 injured · 1 event
- Flash Flood and Hail in Wyoming, May 26, 2013$25,000 · 1 in hail · 5 events
- Damaging Wind in Kansas, May 26, 2013$25,000 · 58 kt wind · 1 event
- Flash Flooding and Flooding in Illinois, May 26 to 27, 201312 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452318, 452321, 452322, 452323, 452325, 452326, 452329, 452332.